Speak To A Professional Confidentially
Table of Contents
Gabapentin is often prescribed by healthcare professionals for people who deal with nerve pain and seizures. But despite the positive effects brought by gabapentin, there is also a negative side to it: it can lead to an addiction. Not only can some patients become addicted after receiving a gabapentin prescription, but they may also take it illegally, which is also a sure way to develop a bad addiction.
If the person tries to stop after their body has built a tolerance to the drug, they may experience withdrawal symptoms. These can be very difficult to deal with, ranging from mild to life-threatening depending on the situation.
When someone is dealing with gabapentin addiction and withdrawal, it’s essential to get off the drug while being supervised by a doctor.
What is Gabapentin?
Gabapentin is an anticonvulsant medication often given by doctors to patients dealing with nerve pain, seizures, and restless legs syndrome. Gabapentin can help manage these conditions and make life a bit easier for the patient. It is also known as Neurontin, Horizant, and Gralise.
Even though it is not that common to find people who abuse gabapentin, there are records of misuse. Gabapentin abuse happens especially in conjunction with alcohol or other drugs like benzodiazepines and opioids. The medication may be prescribed by a healthcare provider in a dosage form of a solution, tablet, capsule, or extended-release tablet.
Because it does not have such a huge abuse or dependence potential, the substance is not controlled at the moment. But because the number of gabapentin prescriptions has increased a lot over the last ten years, there is evidence of an increase in gabapentin abuse as well.
Get Help Now
Gabapentin is not as addictive as opioids, but there are cases of abuse and addiction happening to many individuals. This is because the chemical structure of the drug is similar to that of the Gamma-Aminobutyric Acid, respectively the chemical of the brain that affects the nervous system of the body.
It is able to give the individual feelings of calmness or relaxation. As a result, the person will experience relief from their poor sleep, anxiety, and nerve pain. It is easy to get addicted to these effects, which is why there are people who end up addicted after using gabapentin a few times.
Not only is it addictive, but gabapentin may also lead to mood swings, suicidal thoughts, and obvious and sudden changes in a person’s behavior. Furthermore, it may lead to fever, changes in appetite, chest pain, sleep issues, and increased blood pressure.
Going Through WIthdrawals
Physical dependence on gabapentin may develop even in people who take the medication on medical prescription. Still, individuals who abuse it or misuse it without a prescription are the ones who are at higher risk of developing a bad dependence. If they try to quit later, they will end up experiencing withdrawal symptoms.
There are some documented cases of people who dealt with gabapentin withdrawal. Withdrawal symptoms appeared in people who took doses between 400mg and 8000mg every day for at least 3 weeks.
Withdrawal tends to occur within 12 hours-7 days since the last time the person used gabapentin. It may be very difficult to handle the effects of the withdrawal, which is why anyone who wants to stop using the drug should seek professional help.
If the gabapentin doses are reduced slowly, it may be easier and more comfortable for someone to quit while potentially avoiding withdrawal. The most common type of withdrawal we see is from individuals who use Gabapentin for anxiety because they are simply nervous to stop (which triggers the withdrawal cycle). So, reach out to your doctor if you want to medically (And safely) taper off.
Symptoms of Gabapentin Withdrawals
Gabapentin withdrawal symptoms appear because the body builds a gabapentin dependence. The body expects the substance regularly, and not getting it anymore will lead to withdrawal.
The main symptoms that will appear during withdrawal symptoms include:
- Light sensitivity
- Irregular heartbeat
It is important to note that if someone takes gabapentin for seizures and stops suddenly, this can have consequences. More specifically, it can lead to continuous seizures that are hard to control, but also to an increased seizure frequency. If you are experiencing symptoms of a Gapabentin overdose, you need to call 911 immediately.
Also, not all people going through gabapentin withdrawal will experience it the same way. It may be mild for some and more serious for others. In severe cases, the issue may be life-threatening, which is why it’s so important to call for help.
When one stops using gabapentin after developing an addiction, they will soon start to experience a drug withdrawal.
Usually, symptoms will show up within 12-48 hours after taking their last dose. During this time, the individual may deal with moderate symptoms such as shaking, sweating, and headache.
Then, during the following days, the symptoms will worsen. Day 3 is when the most severe symptoms will pop up. The person may end up experiencing an increased heart rate, fever, hallucinations, and feeling disoriented.
Then, during days 4 and 5, the symptoms will slowly start to go away, but things like sensitivity, anxiety, and confusion may still be present.
Although studies on the drug’s withdrawal timeline are limited to signs during the first 7-10 days after stopping the medication, it is possible to have symptoms after the withdrawal too. In this case, talking to a physician is necessary.
Are You Ready To Talk?
Gabapentin WIthdrawal Treatment
People on high gabapentin doses will have to go through a supervised detox program. There is no approved medication to treat gabapentin withdrawal specifically, so slowly stopping the consumption under supervision is the one way to take care of yourself.
At certain points, gabapentin ends up being restarted in order to ease withdrawal before eventually tapering off.
Real Deal is here for you
At Real Deal, we want to see people happy and healthy, and we can help them achieve this. We have a detoxification program that will prove to be very useful in case gabapentin withdrawal occurs.
Also, we have a sober living program that allows people to stay away from temptations while being monitored. Simultaneously, they will have the chance to get a job and learn once more how to love themselves and take care of their bodies, finances, and other personal aspects.
Don’t hesitate if you see someone experiencing gabapentin withdrawal! Call for help as soon as possible to ensure they are safe.